Double-check your medicine labels to avoid doubling up on medicines containing acetaminophen when treating illnesses during cold and flu season. Americans suffer from an estimated 1 billion colds each year, and as many as 20 percent will get the flu. Seven in 10 people will reach for over-the-counter (OTC) medicines—many of which contain acetaminophen—to treat fevers, sinus headaches, and other unwelcome cold and flu symptoms. Be sure to follow these four steps to use acetaminophen safely:

  1. Always read and follow the medicine label
  2. Know if your medicines contain acetaminophen
  3. Take only one medicine at a time that contains acetaminophen
  4. Ask your healthcare professional or pharmacist if you have questions

Suffering from chronic pain? Check out this infographic to learn why cold and flu season is an especially important time to be mindful of acetaminophen in your medicines.